Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 12, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 2:52 PM CDT for Vilas County, Wisconsin. It was in force for 38 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 2:52 PM CDT (19:52 UTC)
- Expired
- May 25, 2008, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
County Vilas County, WI
The radar
The Marquette radar (KMQT), 173 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 2:55 PM CDT | HAIL 1 | 19 E Park Falls, WI | HAIL QUARTER TO HALF DOLLAR SIZE. ACCUMULATION OF 2-3 INCHES. DAMAGED VEHCILES AND ROOFS. |
| May 25, 3:02 PM CDT | HAIL 0.25 | Manitowish Waters, WI | JUST STARTED AT 301 PM. |
| May 25, 3:05 PM CDT | HAIL 1.75 | 5 N Lac Du Flambeau, WI | ON EAST END OF MIDDLE SUGARBUSH LAKE. |
| May 25, 3:05 PM CDT | HAIL 2 | 5 N Lac Du Flambeau, WI | ON EAST END OF MIDDLE SUGARBUSH LAKE. DAMAGE TO VEHICLES. |
| May 25, 3:06 PM CDT | HAIL 0.5 | Manitowish Waters, WI | CONTINUES TO HAIL. NO WIND. |
| May 25, 3:35 PM CDT | HAIL 1.5 | 2 N Eagle River, WI | |
| May 25, 3:40 PM CDT | HAIL 0.88 | Conover, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRB 251952
SVRGRB
WIC125-252030-
/O.NEW.KGRB.SV.W.0012.080525T1952Z-080525T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VILAS COUNTY IN NORTH CENTRAL WISCONSIN...
* UNTIL 330 PM CDT
* AT 250 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF LAC DU FLAMBEAU....OR 22 MILES EAST OF PARK FALLS....
AND MOVING EAST AT 49 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOULDER JUNCTION BY 315 PM...
IF ON OR NEAR A LAKE...GET OFF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
LAT...LON 4599 9004 4599 8993 4630 8994 4631 8990
4624 8956 4616 8912 4615 8910 4593 8909
4592 9006 4597 9006
TIME...MOT...LOC 1952Z 258DEG 43KT 4603 8997
$$
RDM2 follow-up statements
000
WWUS53 KGRB 252003
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
303 PM CDT SUN MAY 25 2008
WIC125-252030-
/O.CON.KGRB.SV.W.0012.000000T0000Z-080525T2030Z/
VILAS-
303 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR VILAS COUNTY...
AT 259 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH
OF LAC DU FLAMBEAU....OR 30 MILES EAST OF PARK FALLS....AND MOVING
EAST AT 49 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BOULDER JUNCTION BY 315 PM...
STAR LAKE BY 320 PM...
IF ON OR NEAR A LAKE...GET OFF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT
ON THE WATER IN A THUNDERSTORM
LAT...LON 4599 9004 4599 8993 4630 8994 4631 8990
4624 8956 4616 8912 4615 8910 4593 8909
4592 9006 4597 9006
TIME...MOT...LOC 2003Z 258DEG 43KT 4605 8978
$$
RDM000
WWUS53 KGRB 252021
SVSGRB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
319 PM CDT SUN MAY 25 2008
WIC125-252030-
/O.CON.KGRB.SV.W.0012.000000T0000Z-080525T2030Z/
VILAS-
319 PM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL VILAS COUNTY...
AT 318 PM...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM
PRODUCING GOLF BALL SIZE HAIL IN ARBOR VITAE. THIS STORM WAS MOVING
EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CONOVER BY 330 PM...
IF ON OR NEAR A LAKE...GET OFF THE WATER AND MOVE INDOORS OR INSIDE
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT
ON THE WATER IN A THUNDERSTORM
LAT...LON 4598 8988 4602 8988 4614 8976 4619 8967
4623 8956 4614 8910 4592 8909 4592 8987
4595 8990
TIME...MOT...LOC 2019Z 255DEG 46KT 4597 8947
$$
RDMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 11:33 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 25, 11:33 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 1133 AM CDT SUN MAY 25 2008 .UPDATE...TOOK OUT MENTION OF PRECIPITATION FOR FOX VALLEY AND LAKESHORE COUNTIES FOR TODAY PERIOD. TAMDAR SOUNDINGS FROM ATW, CWA AND RHI SHOW CONVECTIVE TEMPERATURES BETWEEN 83F AT RHINELANDER TO 90F AT APPLETON. THESE TEMPERATURES WILL OBVIOUSLY NOT BE REACHED, SO WE WILL HAVE TO WAIT FOR LINE OF THUNDERSTROMS TO ARRIVE FROM MINNESOTA LATER TODAY. RDM && .PREV DISCUSSION...ISSUED AT 513 AM CDT SUN MAY 25 2008... SHORT TERM...TODAY THROUGH MONDAY. THIS AFTERNOON AND EVENING SEVERE WEATHER THREAT IS THE MAIN FOCUS OF THIS FORECAST. ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL AND CENTRAL WI...ASSOCIATED WITH SHORT WAVE MOVING THROUGH NORTHERN MN. LINE OF CONVECTION ON LEADING EDGE OF MID LEVEL INSTABILITY GRADIENT. AREA HAS HELD TOGETHER...THOUGH EXPECT DIMINISHING TREND AS IT MOVES EAST...GIVEN WEAKENING OF LLVL JET AND ENCOUNTER WITH DRY ATMOSPHERE IN PLACE OVER NORTHEAST WI. HAVE GONE WITH SCATTERED TO ISOLATED WORDING THIS MORNING...WILL LIKELY NEED TO UPDATE THIS MORNING AS TRENDS PLAY OUT. 100+ UPPER JET WILL MOVE ACROSS WISCONSIN THIS AFTERNOON AND TONIGHT. MODELS STILL BULLISH ON BRINGING SIG LOW LEVEL MOISTURE NORTHWARD. THEY ARE NOT VERIFYING BADLY WITH LOWER 60 DEW POINTS INTO SOUTHERN MN AT THIS TIME. MODELS SHOWING CAPES AROUND 2K OVER CENTRAL WI BY 00Z WITH SFC DEW POINTS AROUND 67 DEG. MODIFYING FORECAST SOUNDING OVER THAT AREA WITH DEW POINT IN LOWER 60S STILL GIVE CAPES NEAR 1.5K. LOCAL CONVECTIVE CHECKLIST POINTS TO LARGE HAIL WITH WET BULB ZEROS BETWEEN 7 AND 10K FT AND MOD INSTABILITY. SHEAR AND HELICITY VALUES WOULD SUPPORT SUPERCELL DEVELOPMENT EXPECTED INITIATION STILL TO BE IN SOUTHWEST WI/MN LATER THIS AFTERNOON AHEAD OF SURFACE FRONT. AGAIN ALL DEPENDENT ON AMOUNT OF SUNSHINE. SAT SHOWING EXTENSIVE STRATUS FIELD EASTERN MN/IA...MOVING INTO WI. MODELS SUGGEST THIS WILL MIX OUT BY AFTERNOON. NEXT SHIFT WILL NEED TO MONITOR. HAVE DROPPED TEMPS SLIGHTLY TODAY IN THE EAST WHERE FLOW WILL STILL BE OUT OF SOUTH AND SOUTHEAST. COLD FRONT EXPECTED TO MOVE THROUGH 15Z TO 18Z MON. HAVE TRENDED MAX TEMPS FOR MORNING/NOON TIME PERIOD. ABRUPT WIND SHIFT TO THE NORTH ALONG LAKE WITH WINDS EXPECTED TO BE STRONG FOR A BRIEF PERIOD TO MAKE FOR MORE SIGNIFICANT TEMP DROP FAR EASTERN CWA. LONG TERM...MONDAY NIGHT THROUGH SATURDAY. MODEL SOLUTIONS ARE SIMILAR FOR THIS PART OF THE FORECAST. A SURFACE RIDGE IS FORECAST TO BECOME THE DOMINANT WEATHER FEATURE ACROSS THE AREA THROUGH THE MIDDLE PART OF THE WEEK. DRIER...COLDER AIR BEING ADVECTED INTO THE NORTHERN PART OF THE STATE...ALONG WITH DIMINISHING WINDS...ON MONDAY NIGHT WILL ALLOW TEMPERATURES TO FALL INTO THE LOWER TO MIDDLE 30S ACROSS THE NORTHERN PART OF THE CWA. WIDESPREAD FROST SHOULD DEVELOP THERE BY LATE EVENING. THE CENTER OF THE HIGH IS THEN FORECAST TO MOVE TO WISCONSIN BY TUESDAY NIGHT...SO CONDITIONS SHOULD ONCE AGAIN BE FAVORABLE FOR THE DEVELOPMENT OF WIDESPREAD FROST IN THE NORTH. TEMPERATURES ARE EXPECTED TO BE BELOW NORMAL UNTIL THE HIGH PASSES TO THE EAST OF WISCONSIN. TEMPERATURES WILL THEN START TO WARM UP A BIT ON THE RETURN FLOW SIDE OF THE HIGH...AHEAD OF AN APPROACHING SURFACE SYSTEM THAT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE WESTERN PART OF THE CWA STARTING THURSDAY NIGHT. AVIATION...VFR/MVFR CIGS EXPECTED THIS AM WITH ISOLATED TO SCATTERED SHRA/TSRA ACTIVITY. PERIOD OF CLEARING EXPECTED LATER MORN/AFTN THEN MORE SHOWERS AND THUNDERSTORMS LIKELY LATE AFTERNOON AND EVENING. SOME OF THESE STORMS ARE EXPECTED TO BE STRONG...ESPECIALLY OVER CENTRAL WI SITES. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 25, 5:35 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 535 AM CDT SUN MAY 25 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 535 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NORTHWARD MOVING WARM FRONT AND WEAK COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT. DEPENDING ON THE AMOUNT OF CLEARING THAT IS REALIZED AFTER THIS MORNINGS CONVECTION...SEVERE THUNDERSTORMS COULD FORM OVER WESTERN WISCONSIN AND MOVE ACROSS THE COUNTY WARNING AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER CENTRAL WISCONSIN. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CANADIAN HIGH PRESSURE BUILDING IN LATER MONDAY AND TUESDAY WILL LEAD TO ANOTHER FEW DAYS OF BELOW NORMAL TEMPERATURES WITH WIDESPREAD FROST POSSIBLE OVER NORTHER WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-261300- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 535 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THESE STORMS TONIGHT MAY BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY...AND WINDS MAY ABRUPTLY SHIFT TO THE NORTH TO NORTHEAST AND INCREASE MONDAY AFTERNOON TO A POINT WHERE THEY COULD BE A HAZARD TO SMALL CRAFT.
In the hours before
Special weather statement, May 25, 2:12 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 212 PM CDT SUN MAY 25 2008 WIZ005-010-251945- ONEIDA-VILAS- 212 PM CDT SUN MAY 25 2008 ...THUNDERSTORMS MOVING TOWARD FAR NORTH-CENTRAL WISCONSIN... AT 205 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 45 MILES WEST OF LAC DU FLAMBEAU...OR 15 MILES WEST OF PARK FALLS...MOVING EAST AT 45 MPH. HAIL...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING...ARE OCCURRING WITH THIS STORM. IF THE STORM MAINTAINS ITS STRENGTH...IT WILL MOVE INTO WESTERN VILAS COUNTY SHORTLY AFTER 3 PM. ADDITIONAL STORMS WERE FORMING OVER CENTRAL PRICE COUNTY AND MAY AFFECT WESTERN ONEIDA COUNTY. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JKL
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:28 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 47 min |
| May 25, 3:42 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 48 min |
| May 25, 4:08 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 27 min |
| May 25, 4:17 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 19 min |
| May 25, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 38 min |
| May 25, 6:40 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.